Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Pneumonia
Question: Hard Cough-Blackout
|tbekkb - Tue Dec 30, 2008 9:20 am|
I am a 49 yr old male smoker with a recent cold/cough. At times (3-4)I have coughed so hard I blacked out and fell down. It seems to be getting worse and more often. I have taken some over the counter cold/cough meds the last few nights just to sleep. The cough is much worse at night due to drainage from my nose. The blackouts are making me panic.
|John Kenyon, CNA - Wed Dec 31, 2008 10:56 pm|
Passing out due to excessive hard coughing is not at all unusual, but it's also not something you want going on, as you can get hurt on your way to the floor. The cough is the culprit, and you're going to need to find something that will help manage both the post-nasal drainage and the cough. An antihistimine along with an expectorant. For the latter purpose (to loosen the secretions and help cough up what's down there without knocking yourself literally out) guaifenesin, brand-name Mucinex, is good. Also any cough medication that contains dextromethorphan should help.
In the meantime, please do your best to not let the ticking and congestion lead you into paroxysms of coughing, and if this is impossible then please make sure you're sitting down when you start to cough so as to avoid injury by falling. Try your best to avoid getting into these "spells", as they also aren't especially good for the pressure they cause inside your head. Again, this is a fairly common problem, but it's no fun. No need to panic, but please take the appropriate precautions when it's happening. If it doesn't resolve within a day or two you'll need to be seen by a regular MD as you may have a bacterial infection and might need an antibiotic to get this cleared up.
Best of luck to you. Please follow up with us as needed.
|tbekkb - Fri Jan 02, 2009 9:43 am|
Thanks, I did visit with a Doctor prior to your reply and the information as you stated was correct.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.